Retrobulbar Injections in Filler-related Vision Loss

Published

Written by...

Share this article

Modern hyaluronic acid (HA) based dermal fillers have the power to change lives. Their popularity has grown,1 and with it the concern around complications.2 Although exceedingly rare, none is perhaps more feared than the onset of vision loss after an injection.2
Not surprisingly, a brief internet search will find many courses offering training in retrobulbar injection with hyaluronidase – the enzyme that can break down HA. However, is there evidence to suggest that it works?
This article explains the latest evidence for the emergency management of filler-induced vision loss, why retrobulbar injections could compound the injury and why this approach is best avoided.
A retrobulbar hyaluronidase injection is often advocated as an emergency treatment following blindness caused by HA dermal filler injection. It involves passing a sharp 23 gauge bevelled needle behind the globe.3 It is passed…

Subscriber content

Continue reading this clinical article

To read this post in full you need an Aesthetics Journal subscription. Choose the plan that fits your practice — every paid plan includes the complete peer-reviewed clinical library and CPD-accredited learning.